Hot and Cold Feet—Sensory Neuropathy Associated with Human Immunodeficiency Virus

Figure 22-1 Standard 3-mm punch biopsy of skin at the distal leg (A) and distal thigh (B) stained with pan-neuronal marker anti-pgp9.5 antibody. The distal leg is devoid of any intraepidermal nerve fibers. Distal thigh shows axonal swellings (arrows), which is often a precursor to axonal degeneration.5 Original images were taken at 400× magnification. Scale bar = 20 μm.



He was started on treatment with topical lidocaine patches in combination with gabapentin. He had a good response to treatment, but when his antiretroviral therapy was instituted 3 weeks later, he reported worsening symptoms. His antiretroviral regimen included zidovudine, stavudine, and efavirenz. Within 4 weeks of starting his antiretroviral therapy, he stopped taking his medications because of extreme pain in his feet despite the fact that his viral load was declining. His antiretroviral regimen was changed to eliminate the nucleoside analog reverse transcriptase inhibitor stavudine. Despite the change, his pain persisted for another 4 weeks requiring higher doses of gabapentin and the addition of a low-dose tricyclic antidepressant. Finally, he found a reasonable control of his pain with gabapentin, nortriptyline, and topical lidocaine patches while remaining on an antiretroviral regimen of zidovudine, lamivudine, and efavirenz.




CONCLUSION


Painful small fiber SN is often not a presenting symptom of HIV infection. However, as this case illustrates, it can occur and a screening test for HIV should be included in the work-up of all cases of small fiber SNs. Typically, HIV-SN presents usually late in HIV infection, when CD4 counts are low, and is due to the infection per se. This presentation of HIV-SN is known as distal symmetric polyneuropathy (DSP).1 Although this patient did not have a history of known HIV infection and was considered low risk, at the time of presentation, he already had a relatively advanced HIV infection with lymphopenia and reduced CD4 counts.


Another common presentation of HIV-SN is that when patients are placed on antiretroviral medications, they develop typical symptoms of painful SN. This is known as antiretroviral toxic neuropathy (ATN). Often the offending class of medication is nucleoside analog reverse transcriptase inhibitors. However, recent studies have suggested that even protease inhibitors may induce SN.2 In our patient, worsening of his neuropathic symptoms after initiation of antiretroviral therapy was probably due to stavudine. As is typical of ATN, patients may experience worsening symptoms for a few weeks even after cessation of treatment with the offending medication; this phenomenon is known as “coasting” and is relatively common for toxic neuropathies.


Compared with other small fiber SNs, what is unique in HIV-SN is the presence of severe allodynia. Severe pain elicited by non-noxious stimuli such as shoes and bed sheets is not uncommon among HIV-SN patients and is often the most debilitating symptom. The etiology of this symptom is unknown but presence of a strong inflammatory reaction in the dorsal root ganglion by the HIV-infected infiltrating macrophages may underlie this relatively high incidence of allodynia among patients with HIV-SN.3


Treatment of HIV-SN is not much different from other painful small fiber SN.4 Often a combination approach with topical medications, antiepileptics, or more traditional tricyclic antidepressants are adequate. However, a small percentage of patients require opioid therapy; topical opioids such as fentanyl patches are a good choice.


This case illustrates a common feature of HIV-SN; both DSP and ATN may be present at the same time and it may be very difficult to distinguish them. Worsening neuropathic symptoms often lead to noncompliance with antiretroviral medications and every attempt should be made to find the right combination therapy that keeps the HIV under control without exacerbating the underlying painful neuropathy.

Only gold members can continue reading. Log In or Register to continue

Dec 16, 2016 | Posted by in NEUROLOGY | Comments Off on Hot and Cold Feet—Sensory Neuropathy Associated with Human Immunodeficiency Virus
Premium Wordpress Themes by UFO Themes